Hail, Sumter
- When
- January 2, 6:56 AM CST
- Where
- Sumter County, 1.5 mi SSW of Hamner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.730, -88.280
A warm front lifted northward during the morning hours on January 2nd. Cold temperatures aloft created steep mid level lapse rates and several of the storms produced hail, mostly below 1 inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm front lifted northward during the morning hours on January 2nd. Cold temperatures aloft created steep mid level lapse rates and several of the storms produced hail, mostly below 1 inch. During the afternoon, a low level jet developed across south Alabama increasing the instability across region. Precipitable water values also increased to above 1.5 inches, setting the stage for heavy rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 2, 6:06 AM CST, 50 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 606 AM CST Mon Jan 2 2017 .UPDATE... For 12Z Aviation. && .DISCUSSION... An active severe weather day is shaping up across the Gulf States, and confidence in the local severe weather threat has increased somewhat this morning. However, the threat across our forecast area remains very conditional on mesoscale features and quite complicated. Overnight convection extending from the southeast tip of Louisiana into Southeast AL and southern Georgia has created an effective cold front which is now beginning to stall. This boundary should begin to return northward later this morning and become the effective warm front. To the north of this boundary, the airmass is rather stable and characterized by temperatures and dewpoints in the lower 60s. Some modification of the airmass is possible north of the effective warm front as SSW 850 mb flow continues to feed moisture into the region, but the strongest CAPE should remain south of the boundary. For this reason and in the scenarios discussed below, we will continue to show the northern one-third of the forecast area as having no discernible severe weather risk. Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed this morning in Southwest Mississippi and may reach our southwest counties late this morning into the early afternoon. At the same time, airmass modification may lead to surface-based instability as these storms arrive into the CWA. There is some suggestion by recent model information that another effective warm front will develop in the vicinity of the Highway 80 corridor, enhancing the threat for tornadoes and damaging winds. To account for this, our severe weather timeframe will be shown starting at noon with an elevated risk area extending from Demopolis to Phenix City southward and a lower threat to the north. Part 2 (8 PM to 3 AM): We are now also concerned about the potential for a more substantial nocturnal severe weather episode mainly along and south of the Interstate 85 corridor. Short range ensemble guidance and other individual models are coming to a consensus regarding the development of a 45-55 kt LLJ tonight across southern Alabama along with large clockwise-curved hodographs. This LLJ could promote the advancement of much stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse rates have also been trending stronger with time, and forecast soundings show an increasingly dangerous environment. What initially may form into a QLCS could break up into supercells as the 500 mb trough deamplifies and and 0-6 km shear vectors become westerly or even west-northwesterly. The threat appears to continue much longer than previously thought, and an elevated risk for tornadoes and damaging winds will be maintained through 3 AM. A strong tornado or two may also be possible, and that possibility will need to be evaluated in later updates. There is still not a good model consensus beyond Wednesday, leading to continued low forecast confidence. Ensemble members continue to show a wide range of possibilities from wintry precipitation to all rain to totally dry conditions for Thursday through Saturday. A slight chance for a wintry mix was kept in for Friday into Friday for consistency. 87/Grantham && .AVIATION... 12Z TAF Discussion. Band of showers across the U.S. 80 corridor and southward this morning. A few lightning strikes near TOI otherwise expecting TS activity to increase during the day from the south/southwest spreading across/into all areas of TAFs by afternoon as a warm front progresses northward and ahead of a cold front to our northwest. Until then IFR cigs and MVFR fog will be common along I-20 corridor behind earlier rain shield. Some storms could be strong this afternoon and tonight especially in the MGM/TOI area. 08 && .FIRE WEATHER... Wet conditions will continue through tonight with drier conditions to follow. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 58 65 47 51 / 90 100 20 10 10 Anniston 68 59 66 48 54 / 90 100 20 10 10 Birmingham 70 59 66 49 53 / 90 90 20 10 10 Tuscaloosa 71 58 68 49 54 / 100 80 10 10 10 Calera 70 59 67 49 54 / 90 90 20 10 10 Auburn 69 60 68 50 58 / 90 100 20 10 10 Montgomery 73 60 72 52 61 / 100 90 10 10 10 Troy 72 59 72 51 63 / 90 90 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Bibb...Blount...Calhoun...Cherokee...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa... Walker...Winston. Flash Flood Watch through 6 AM Tuesday for the following counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon... Montgomery...Pike...Russell. && 87/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 623 AM CST MON JAN 2 2017 ALZ011>015-017>050-031530- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 623 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. LOW CLOUDS AND FOG WILL LIMIT VISIBILITIES TO ONE MILE OR LESS AT TIMES ACROSS PORTIONS OF CENTRAL ALABAMA THROUGH AROUND 9 AM. USE CAUTION WHILE DRIVING. A LIMITED RISK FOR SEVERE STORMS IS POSSIBLE FOR THIS AFTERNOON AND OVERNIGHT FROM AROUND NOON TO AROUND 3 AM ACROSS PORTIONS OF CENTRAL ALABAMA. THE RISK WILL BE GENERALLY ALONG AND SOUTH OF A MILLPORT TO CALERA TO LAFAYETTE LINE FROM NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF A LIVINGSTON TO CALERA TO CHEAHA LINE FROM 8 PM TO AROUND 3 AM. AN ENHANCED RISK WILL BE POSSIBLE ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO JUST NORTH OF AUBURN INITIALLY FROM AROUND NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF A SELMA TO JUST NORTH OF AUBURN LINE FROM AROUND 8 PM TO 3 AM. ALTHOUGH UNCERTAINTY REMAINS, CONFIDENCE HAS INCREASED SOME. THE MAIN THREATS WILL BE POSSIBLE TORNADOES, DAMAGING WINDS UP TO 60 MPH, AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED BY THIS AFTERNOON. 08
The Columbus AFB radar (KGWX), 130 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
National Weather Service meteorologists surveyed damage in southwest Bullock County just west of Clayton determined that the damage was consistent with an EF1 tornado, with maximum winds estimated near 90 mph. The tornado touched down along CR 13, between CR 7 and Rabbit Rd, and then traveled northeast. The majority of the damage was around Hooks Crossroads, the intersection of CR 14 and CR 15, where numerous trees were snapped or uprooted and one camper was overturned. A concentrated area of tree damage was noted in a wooded area between CR 15 and East Creek. The tornado lifted just north of East Creek. Special thanks to Bullock County Emergency Management Agency for their help in conducting the survey.
Flash flooding reported in the Englebrook Subdivision with several homes taking on water.
Flash flooding reported in the cities of Wetumpka and Tallassee with numerous roads flooded and impassable.
Reports of vehicles under water in Phenix City and a few homes and businesses experiencing flooding in the town of Hurtsboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674968, 674967, 674971, 674973, 674974, 674972.